I had a crown put on tooth #3 two years ago. In July (about seven months ago) I started having a dull ache on the same side of my cheek that would radiate up above my eye. I had a root canal done on the tooth in October and still had the same pain. In November my dentist had me take an antibiotic for eight days which didn’t help. In Jan. I went to an endodontist who couldn’t find a problem. He sent me to an ENT so I had a CT scan which ruled out any sinus problems so I’ll probably go back to the endodontist. Have you heard of this before and what do you think is going on? I’ve been living on ibuprofen and Tylenol and am taking it every six hours now. If I don’t take it or wait too long I end up with a pulsating headache above my right eye. Thanks!
—Charlene from Minnesota
Yes, I’ve heard of your type of problem and had a couple of similar cases. Sometimes pain in your jaw or around your mouth can be very difficult to pinpoint as to cause. I would have first thought of an infection in the tooth that had the crown on it, so the root canal treatment sounds logical. Next would be a sinus problem, but the negative CT scan would rule that out. But it could be another tooth, or it could be a nerve problem. Since you seem to be associating it with your new crown on that side, it could be a case of TMJ dysfunction, due to that crown having disrupted your bite.
Time often helps these difficult diagnoses become more clear. I’d keep having it checked every time it gets significantly worse.
I don’t know what antibiotic you were taking, but it’s possible that it’s an infection of some sort and that it’s resistant to the antibiotic. If you were my patient, I’d be inclined to try a potent antibiotic like Clindamycin for maybe two weeks and see if it has any effect on the pain. If it does, then you know it’s an infection.
I’ve even seen cases where the pain feels like it’s an upper tooth, and the problem is a lower tooth on the same side.
You might need a really expert dentist, maybe someone in the Twin Cities, to track this problem down for you.
—Dr. David Hall
Click here to ask Dr. Hall a question of your own. He answers by email.